Colorado, 2026

Winter Storm and Winter Weather in Colorado, February 24 to 25, 2026

February 24 to 25, 2026 · NWS GJT · 3 events in 3 counties and zones

A shortwave trough dropped southward from the Pacific Northwest across Northwest Colorado, bringing a strong fetch of Atmospheric River moisture from the west across our northern mountains. This resulted in moderate to heavy snowfall accumulations over the Elkhead Mountains and Park Range Mountains with moderate snowfall accumulations over the Flattop Mountains and Gore and Elk Mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A shortwave trough dropped southward from the Pacific Northwest across Northwest Colorado, bringing a strong fetch of Atmospheric River moisture from the west across our northern mountains. This resulted in moderate to heavy snowfall accumulations over the Elkhead Mountains and Park Range Mountains with moderate snowfall accumulations over the Flattop Mountains and Gore and Elk Mountains. Warm air ahead of this system limited snowfall accumulations to higher elevations mainly above 9000 feet with mostly rain in lower valleys and very little if any snowfall in the remaining central and southern mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 24, 4:36 PM MST, 1 hour 24 minutes earlier. Its key messages:

  • High elevation snowfall begins tonight across the Northern and Central mountains, and lingers through early Thursday. Hazardous travel conditions over mountain passes are possible for the Wednesday morning and evening commutes.
  • The higher elevations of the northern Colorado mountains have the highest probability 12+ inch of snow. The remainder of the northern and central high country looks to be in the 4-8 inch range above 9,000 feet.
  • Gusty winds accompany this system, with 50-60 mph gusts expected up high, and 35-45 mph gusts across the northern valleys.
  • Warm and quiet conditions return Thursday and last into early next week.
Area forecast discussion, Feb 24, 4:36 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
436 PM MST Tue Feb 24 2026

.KEY MESSAGES...

- High elevation snowfall begins tonight across the Northern and
  Central mountains, and lingers through early Thursday.
  Hazardous travel conditions over mountain passes are possible
  for the Wednesday morning and evening commutes.

- The higher elevations of the northern Colorado mountains have
  the highest probability 12+ inch of snow. The remainder of the
  northern and central high country looks to be in the 4-8 inch
  range above 9,000 feet.

- Gusty winds accompany this system, with 50-60 mph gusts
  expected up high, and 35-45 mph gusts across the northern
  valleys.

- Warm and quiet conditions return Thursday and last into early
  next week.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 105 PM MST Tue Feb 24 2026

Clouds are on the increase across the region as impressive amounts
of remnant AR moisture stream in from the west. PWAT forecasts
indicate that values will climb to 250-300% of normal overnight
tonight into tomorrow morning. And indeed, the 18z KGJT sounding has
shown moisture is already on the increase, with PWATs doubling since
last night's 00z sounding. So we have the moisture, but, as
mentioned in a number of previous discussions, we're lacking in
forcing. A 120+ knot jet lingering along our northern border will
provide a smidge of dynamic lift, as well as strong westerly to
northwesterly winds in the lower levels. This will favor orographic
lift across the northern and central mountains, which will be the
main precipitation driver. As such, lower elevation rain and higher
elevation snow will be confined to the mountain corridors. This will
be a warm as well as wet system, with snow levels remaining between
8500ft and 9500ft for the duration. And the snow that does fall
above 9500ft will be of the heavy, wet, sierra cement variety. Most
of the snow will fall tonight into tomorrow morning, before tapering
off into lighter showers through the afternoon. Road surfaces remain
warm, and so most travel impacts will be during the nighttime hours,
although tomorrow morning's commute could be messy over the passes.
The Park Range remains on track to see 8-16 inches of snow by
Thursday morning, with locally higher amounts possible at the
highest elevations. The Elkhead, Flat Tops, Gore, and Elk ranges are
set to see 4-8 inches of snow during the same time period. High
elevation winds will gust 50-60 mph through the period. Winter
highlights remain on track. At the tail end of the system, tomorrow
afternoon and evening, increasing PVA spreads south, reinvigorating
showers over the terrain. These showers will even, briefly, make it
into the northern San Juans, where they could pick up an inch or two
of fresh snow.

For the remainder of eastern Utah and western Colorado, increased
cloud cover and gusty winds will be the only impacts from this
system. The northern valleys will see gusts 35-45 mph tomorrow
afternoon, while the I-70 corridor and points south could see gusts
20-30 mph. We remain mild, with temperatures running 5-10 degrees
above normal.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 105 PM MST Tue Feb 24 2026

Thursday through Saturday will see eastern Utah and Western Colorado
under a northwesterly flow aloft with ridging along the West Coast
and a longwave trough over the Midwestern States. The Alaskan Gulf
low that has been feeding shortwave system into the flow continues
to spin well to the south off the coast of the Pacific Northwest,
cut off from the strong jet to the north. By Saturday, models are in
remarkably good agreement with a leaf of the jet picking up this low
to eject it to the southeast, making landfall into California late
Sunday and dropping into the Desert Southwest Monday into Tuesday.

The last of the shortwaves will brush the northern areas Thursday
morning to sweep the moisture out of the region, replacing it with a
cool, dry airmass. Snow showers will diminish along the Park Range
and the Divide through the Day, ending by late afternoon.
Temperatures across the region will run five to ten degrees above
the climatological mean for late February. With the ridge building
to the west, H500 heights increase 6-800 meters by Friday, warming
temperatures another five to eight degrees under clear skies. The
flow aloft becomes more westerly Saturday and Sunday as the low off
the West Coast starts moving inland. This flow picks up a reservoir
of moisture trapped in the Great Basin and pushes it into the
northern areas of the region, with light orographic showers
developing across the northern mountains Saturday night into Sunday.
Though this moisture is significant at close to 300% normal, the
lack of upper-level dynamics will limit snowfall in the mountains.
As the low drops into the Desert Southwest Monday and Tuesday, the
flow aloft becomes southwesterly with the orographic showers
shifting more south, with light showers in the central and southern
Colorado mountains. No significant precipitation is likely from
these showers, but any rain or snow is welcomed. Temperatures remain
10-18 degrees above normal through this period, possibly cooling a
few degrees Tuesday as the H500 heights fall with the low moving in
to the southwest.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 427 PM MST Tue Feb 24 2026

Dense mid-level clouds are blanketing much of the region as
another round of moisture arrives. Cigs are near ILS breakpoints
at KASE and KEGE already. Throughout the next 12-18 hours, look
for cigs to continue to fall with ILS breakpoints expected to be
met at KASE, KEGE, KRIL, and KHDN. Showers will generally be
mild, so where precipitation does fall, vis is likely to be
reduced to MVFR, if at all. The one exception looks to be KHDN
where vis and cigs could reach IFR conditions between 06-12Z.
Region-wide, expect for gusty winds of 20-30 kts during
tomorrow afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Storm Warning until 9 PM MST Wednesday for COZ004.
     Winter Weather Advisory from midnight tonight to midnight MST
     Wednesday night for COZ010-013.
UT...None.

&&

SHORT TERM...BGB
LONG TERM...DB
AVIATION...TGJT
Hazardous weather outlook, Feb 24, 12:35 AM MST, 17 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
1235 AM MST Tue Feb 24 2026

COZ001>014-017>023-UTZ022>025-027>029-251200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
1235 AM MST Tue Feb 24 2026

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Hazardous travel conditions will develop over the northern Divide
mountains tonight due to accumulating snowfall and strong winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous travel conditions continue through Wednesday night over the
northern Divide mountains due to accumulating snowfall and strong
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
February 24, 6:00 PM MST to February 25, 10:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 9 to 17 inches of snow fell across the area with locally higher amounts up to 20 inches at Tower. Winds gusted in the 45 to 55 mph range with a peak wind gust of 57 mph at Storm Peak Lab.

Winter Weather, Flattop Mountains

When
February 24, 7:00 PM MST to February 25, 1:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
February 24, 9:00 PM MST to February 25, 8:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area. Winds gusted in the 45 to 60 mph range on average with wind gusts in the 60 to 80 mph range at Snowmass Baldy.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2026Every state in 2026This day in weather historyWarnings in Colorado, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317745, 1317747, 1317746.